Irregular bleeding three months after surgical abortion
Patient : On Sep 09, 2011 I had a surgical abortion. I was right at 6 weeks and they had to do a vaginal ultrasound to verify the pregnancy. After the procedure, I had light bleeding and normal cramping. The bleeding continued for a full 30 days but I did not worry much because I did not have a fever, or a discharge, no unbearable cramping, etc. I also took the antibiotics exactly as prescribed and did not take a tub bath, have sex, douche, use tampons, etc. for a full 30 days. I also got plenty of rest after the procedure.
During the first 30 days, the bleeding was equivalent to a menstrual period without clotting and was not heavy. After the 30 days, I started bleeding very heavily and of a darker red color. I assumed this was my first period. After about 5 days, there were 3 to 4 days where for around 3 hours each night I passed large clots dried prune size and had severe cramping. I also passed light pink and gray tissue during this time. I honestly almost went to the ER but I do not have any medical insurance. The bleeding lasted for about 15 days total before it completely stopped.
I did not have any bleeding for 11 days before I started what I thought to be my second period. Same scenarios as above except the clots were much smaller and I experienced less cramping. After about 14 days, the bleeding completely stopped and I did not have any bleeding again until Dec 09.
Currently, I am bleeding again and am having what seems like my third period. My concern is that it I have been bleeding for most of the last 90 days. I know that I need to see a doctor and fully plan to see one when I can but I am worried that maybe something is seriously wrong. I have been bleeding again for the last 7 days and am assuming it will stop around Dec 25. I have not had any clots this time or cramping so I am just wondering if this irregular bleeding every 10 days or so is a normal side effect of the abortion or something more serious. I just want advice on what could possibly be going on with my body.
Side note: I also have not been on any oral contraceptives for the last year or so due to hypertension. After the procedure, I was unable to resume taking oral contraceptives because I was told by the clinic that they could not offer them to individuals with hypertension.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.